PPIs combined with oral anticoagulants reduce risk of gastrointestinal bleeding

December 4, 2018, Vanderbilt University Medical Center

A Vanderbilt University Medical Center (VUMC) study published today in JAMA shows that patients already at higher risk for gastrointestinal bleeding gain a marked protection from this risk when they take a proton pump inhibitor (PPI) in combination with an oral anticoagulant.

Oral anticoagulants, which prevent blood clot formation, are among the most widely prescribed medications in the United States. They are predominantly used for patients with an irregular heart rate called atrial fibrillation, prosthetic heart valves and those with or at risk for deep vein thrombosis and cardiovascular diseases. Unfortunately, a major side effect of oral anticoagulants is the risk of significant bleeding, particularly upper gastrointestinal bleeding.

"The data suggest that if you give a population oral anticoagulants, 1 to 1.5 percent will have major upper gastrointestinal bleeding every year; that's a major side effect," said lead author Wayne Ray, Ph.D., professor of Health Policy at VUMC. "We undertook this study to clarify what can be done to reduce upper gastrointestinal bleeding risk. We had three questions: what is the role of PPIs in reducing this risk, how do the newer oral anticoagulants differ in terms of the risk of this side effect and how do those factors change when you look at individuals already at higher risk for gastrointestinal bleeding? Those at higher risk would be those who have a history of ulcer disease, as well as individuals using other medications that increase bleeding risk.

"We actually found a marked protective effect for PPI use that reduced the risk of gastrointestinal bleeding by 34 percent. This risk reduction was most important among the highest risk patients where without a PPI the incidence of hospitalization for upper GI bleeding was 4 percent a year. Adding a PPI reduced that hospitalization rate to 2.8 percent per year."

For more than six decades, warfarin was the most commonly prescribed oral , but its use has declined significantly as new oral anticoagulants have been approved by the Food and Drug Administration (FDA) that require less laboratory monitoring and have fewer drug and food interactions.

Ray and the same team of VUMC researchers published a 2016 study in the journal Gastroenterology that showed use of a PPI alongside warfarin reduced the risk of gastrointestinal bleeding. With many newer anticoagulants being prescribed and access to a large, national database of patient information, it made sense to undertake a large observational study including the newer drugs to measure and compare the co-therapy benefit, Ray said.

For the study, the pulled patient data from the Virtual Research Data Center, a database of the Centers for Medicare & Medicaid Services (CMS). The team identified 1.6 million patients who began oral anticoagulant therapy from 2011-2015. Patients were categorized based on those who also received PPIs and those who did not take PPIs. The incidence of hospitalizations for upper gastrointestinal bleeding was then compared. The team also compared the incidence of hospitalizations for this reason between four oral anticoagulant medications: apixaban, dabigatran and rivaroxaban and warfarin.

Among patients receiving oral anticoagulants, incidence of hospitalization for was the highest for those taking rivaroxaban and lowest for apixaban. For each anticoagulant, the incidence was lower among patients who also received PPI co-therapy.

"Oral anticoagulants can be extremely valuable in preventing an ischemic stroke, which is one thing you really do not want to have happen, and we can't lose sight of that," Ray said. "On the other hand, they have potentially very dangerous side effects. What we've done with this study is show that clinicians can focus on a high-risk population and significantly improve care for those patients with the addition of a PPI. Basically, before anticoagulant therapy is started it would be beneficial to complete a gastrointestinal workup to measure ' existing risk factors and then tailor their therapy to take into account their risk status."

Explore further: Direct oral anticoagulants linked with higher bleeding risk in kidney disease patients

Related Stories

Direct oral anticoagulants linked with higher bleeding risk in kidney disease patients

July 12, 2018
Certain blood thinners approved to treat atrial fibrillation may put patients with chronic kidney disease (CKD) at a higher risk of bleeding, according to the results of a study in an upcoming issue of the Clinical Journal ...

Newer anticoagulants linked to gastrointestinal bleeding

July 19, 2013
(HealthDay)—Patients taking the new generation of oral anticoagulants appear to have a higher risk of gastrointestinal bleeding compared with standard care, particularly when treated for venous thrombosis or acute coronary ...

Model predicts acute GI bleeding in anticoagulated patients

June 4, 2017
(HealthDay)—For patients taking oral anticoagulants, a new model can predict acute gastrointestinal (GI) bleeding, which is associated with increased risk of all-cause mortality, according to a study published online May ...

Lower risk of gastrointestinal bleeding for apixaban

April 10, 2017
(HealthDay)—For patients receiving direct oral anticoagulant (DOAC) agents for non-valvular atrial fibrillation, apixaban is associated with a lower risk of gastrointestinal (GI) bleeding than rivaroxaban or dabigatran, ...

Oral anticoagulants plus antiplatelets associated with poor outcome in atrial fibrillation

August 28, 2018
Combined oral anticoagulant and antiplatelet therapy is associated with a worse prognosis than anticoagulation alone in newly diagnosed atrial fibrillation patients without a clear indication for antiplatelets, according ...

PPI cuts risk of warfarin-related upper GI bleeding

December 23, 2016
(HealthDay)—For patients beginning warfarin therapy, proton pump inhibitor (PPI) co-therapy is associated with reduced risk of upper gastrointestinal bleeding, according to a study published in the December issue of Gastroenterology.

Recommended for you

Effect of oral alfacalcidol on clinical outcomes in patients without secondary hyperparathyroidism

December 11, 2018
Treatment with active vitamin D did not decrease cardiovascular events in kidney patients undergoing hemodialysis, according to a research group in Japan. They have reported their research results in the December 11 issue ...

Study identifies a key cellular mechanism that triggers pneumonia in humans

December 11, 2018
The relationship between influenza and pneumonia has long been observed by health workers. Its genetic and cellular mechanisms have now been investigated in depth by scientists in a study involving volunteers and conducted ...

Human antibody discovery could save lives from fungal killer

December 11, 2018
A new way to diagnose, treat and protect against stealth fungal infections that claim more than 1.5 million lives per year worldwide has been moved a step closer, according to research published in Nature Communications.

Dialysis patients at risk of progressive brain injury

December 10, 2018
Kidney dialysis can cause short-term 'cerebral stunning' and may be associated with progressive brain injury in those who receive the treatment for many years. For many patients with kidney failure awaiting a kidney transplant ...

Silicosis is on the rise, but is there a therapeutic target?

December 6, 2018
Researchers from the CNRS, the University of Orléans, and the company Artimmune, in collaboration with Turkish clinicians from Atatürk University, have identified a key mechanism of lung inflammation induced by silica exposure, ...

PET scans to optimize tuberculosis meningitis treatments and personalize care, study finds

December 6, 2018
Although relatively rare in the United States, and accounting for fewer than 5 percent of tuberculosis cases worldwide, TB of the brain—or tuberculosis meningitis (TBM)—is often deadly, always hard to treat, and a particular ...

1 comment

Adjust slider to filter visible comments by rank

Display comments: newest first

GEORGEBELLA
not rated yet Dec 05, 2018
Greetings!!! I am grateful to Dr Larry for curing my Herpes Simplex disease, And i have been living with this disease for 5years and i have taken lot of Root and herbs and Drugs but none were able to cure me, Until i saw a comment on a page where someone testify about this great herbalist and i check his website and i was grateful that he truly cure disease, I am free from my Herpes simplex virus. After contacting Dr Larry in less than 5 days i received my medicine and when i use it for only 21 days i was cured permanently, Contact Dr Larry and find your own cure. I was told he Cures different kind of disease, HIV AIDS, HEPATITIS B, CANCER, DIABETES And many more assurancesolutionhome@gmail.com WhatSApp: +1(424)-261-8520

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.